Louisiana, 2011Tornadoes and Damaging Winds in Louisiana, March 5, 2011
March 5, 2011 · NWS LIX · 16 events in 6 counties and zones
A powerful storm system moving through the middle Mississippi River Valley pushed a strong cold front through southern Mississippi and southeast Louisiana. Numerous thunderstorms developed in advance of the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moving through the middle Mississippi River Valley pushed a strong cold front through southern Mississippi and southeast Louisiana. Numerous thunderstorms developed in advance of the cold front. Several tornadoes and numerous reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 5, 4:04 AM CST, 8 hours earlier.
Area forecast discussion, Mar 5, 4:04 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 AM CST SAT MAR 5 2011
.SHORT TERM...
A CONVERGENCE ZONE THAT HAS BEEN IN PLACE FOR THE LAST SEVERAL
HOURS CONTINUES TO PRODUCE CONVECTIVE ACTIVITY OVER THE EASTERN
HALF OF OF THE CWA EARLY THIS MORNING. IT APPEARS THAT THIS
CONVERGENCE ZONE WILL REMAIN IN PLACE THROUGH THE MORNING
HOURS. THERE WILL BE AN INCREASED RISK OF SEEING LOCALIZED HEAVY
RAIN AMOUNTS...IF HEAVIER CELLS BEGIN TO TRAIN OVER THE SAME
AREA...AS SEEN OVER PORTIONS OF THE NORTHSHORE YESTERDAY
EVENING. HOWEVER...HAVE OPTED NOT TO PUT OUT A FLASH FLOOD WATCH
DUE TO THE FAIRLY LOW THREAT OF ANY ADDITIONAL RAINFALL EVENTS
ACTUALLY DEVELOPING.
THE HIGHEST RISK OF SEVERE WEATHER WILL DEVELOP DURING THE
AFTERNOON HOURS...AS A STRONG COLD FRONT PUNCHES INTO THE REGION.
AFTER REVIEWING FORECAST SOUNDINGS AT SEVERAL LOCATIONS...IT
APPEARS THAT THE MAIN SEVERE THREAT WILL BE LINEAR IN NATURE...AS
STRONG UNIDIRECTIONAL FLOW IS IN PLACE BY THIS AFTERNOON. THE
LARGEST CONCERN WILL BE STRONG DAMAGING WINDS...MOSTLY ASSOCIATED
WITH ANY BOW ECHOES THAT DEVELOP. IN ADDITION...LAPSE RATES ARE
NOMINALLY SUPPORTIVE OF SOME HAIL FORMATION. AT THIS TIME...THE
LARGEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN NOON AND 6
PM...WITH IMPROVING CONDITIONS EXPECTED AFTER 6 PM.
AS THE MAIN UPPER LEVEL TROUGH AXIS SWEEPS TO THE EAST THIS
EVENING...STRONG SUBSIDENCE WILL TAKE HOLD OF THE REGION ALOFT.
EXPECT RAPIDLY CLEARING SKIES FROM WEST TO EAST DURING THE
OVERNIGHT HOURS. ADDITIONALLY...A MUCH COLDER AIRMASS WILL ADVECT
INTO THE AREA...WITH 1000-500MB THICKNESSES DROPPING A GOOD 100
METERS. ALTHOUGH SUNNY CONDITIONS ARE EXPECTED TOMORROW...DAYTIME
HIGHS WILL ONLY RISE INTO THE LOWER TO MIDDLE 60S. OVERNIGHT LOWS
WILL PLUNGE INTO THE 30S AND LOWER 40S TONIGHT AND TOMORROW
NIGHT...AS THE DRY AIRMASS AND CLEAR SKIES LEND TO STRONG
RADIATIONAL COOLING AT NIGHT. TEMPERATURES WILL BEGIN TO MODIFY BY
MONDAY...AS ONSHORE FLOW REDEVELOPS IN ADVANCE OF ANOTHER
APPROACHING UPPER LEVEL TROUGH. HOWEVER...READINGS WILL REMAIN
SLIGHTLY BELOW NORMAL.
.LONG TERM...
ALL OF THE MEDIUM RANGE MODELS SHOW ANOTHER STRONG UPPER LEVEL
TROUGH EJECTING OUT OF THE SOUTHWESTERN STATES ON TUESDAY. THE GFS
IS THE WEAKER OF THE MODELS...WITH A SHALLOWER UPPER LEVEL TROUGH
SLIDING THROUGH ON WEDNESDAY. THE EURO IS THE STRONGEST MODEL WITH
A VERY SHARP TROUGH AXIS SLIPPING THROUGH. HAVE DECIDED TO GO WITH
A BLEND OF THE MODEL SOLUTIONS TO ACCOUNT FOR STRENGTH AND TIMING
UNCERTAINTIES WITH THIS NEXT SYSTEM.
INITIALLY...EXPECT STRONG ONSHORE FLOW TO CONTINUE INTO
TUESDAY...WITH INCREASING CLOUD COVER AND AN INCREASED PROSPECT OF
SCATTERED SHOWERS DEVELOPING OVER THE AREA BY TUESDAY AFTERNOON.
THIS WILL MAINLY BE DUE TO INCREASED UPPER LEVEL LIFT ACROSS THE
REGION...AS A BROAD AREA OF UPPER LEVEL DIVERGENCE MOVES INTO THE
GULF SOUTH. FORTUNATELY...OVERALL INSTABILITY WILL BE WEAK ON
TUESDAY...DUE TO LESS THAN DESIRABLE LAPSE RATES. THUS...ONLY
EXPECT SHOWER ACTIVITY TUESDAY AFTERNOON...WITH DEEPER CONVECTION
HOLDING OFF UNTIL TUESDAY NIGHT AND WEDNESDAY.
HEADING INTO TUESDAY NIGHT AND WEDNESDAY...INCREASED FORCING ALOFT
IS EXPECTED AS STRONG POSITIVE VORTICITY ADVECTION...DIFLUENT
FLOW...AND THE ENTRANCE REGION OF A JET STREAK ALL WORK TOGETHER
TO SUPPORT DEEPER UPDRAFTS. ADDITIONALLY...LAPSE RATES ALOFT WILL
IMPROVE...AS THE COLD CORE OF THE UPPER LEVEL TROUGH AXIS
APPROACHES. THERE WILL A RISK OF STRONGER CONVECTION LATE TUESDAY
NIGHT INTO WEDNESDAY AFTERNOON. HAVE WENT WITH LIKELY POPS ON
WEDNESDAY TO REFLECT THIS RISK OF THUNDERSTORM ACTIVITY. WITH
STRONG SOUTHERLY FLOW OFF THE GULF CONTINUING...AND WARM AND MUGGY
AIRMASS IS EXPECTED ON WEDNESDAY...WITH READING CLIMBING BACK INTO
THE MIDDLE TO UPPER 70S AND OVERNIGHT LOWS ONLY DIPPING INTO THE
MIDDLE 60S.
THE FRONT SHOULD CLEAR THE CWA SOMETIME LATE WEDNESDAY NIGHT...AS
THE MAIN UPPER LEVEL TROUGH AXIS SWEEPS THROUGH THE LOWER
MISSISSIPPI VALLEY. ONCE AGAIN...STRONG NEGATIVE VORTICITY
ADVECTION AND RESULTANT SUBSIDENCE IN THE WAKE OF THIS TROUGH WILL
LEAD TO RAPIDLY CLEARING SKIES ACROSS THE AREA ON THURSDAY.
ADDITIONALLY...ANOTHER ROUND OF STRONG COLD AIR ADVECTION WILL
DROP 1000-500 MB THICKNESSES AROUND 100 METERS MUCH AS THE CURRENT
SYSTEM IMPACTING THE REGION. A LARGE DIURNAL RANGE IS EXPECTED
THURSDAY AND FRIDAY...WITH DAYTIME HIGHS CLIMBING INTO THE 60S AND
OVERNIGHT LOWS DROPPING INTO THE 30S AND LOWER 40S.
&&
.AVIATION...
MVFR TO IFR CEILINGS WILL BE IN AND OUT AT LEAST THROUGH THIS
EVENING. SOME STRONG TO SEVERE TS WILL BE AROUND TODAY AND THERE IS
THE POTENTIAL FOR ONE OR TWO OF THESE TO AFFECT A FEW TERMINALS.
WILL SHOW THIS AS A TEMPO GROUP TODAY. DO NOT EXPECT WIDESPREAD VFR
CONDITIONS UNTIL AFTER FRONTAL PASSAGE.
&&
.MARINE...
THE BIG PROBLEM IS THAT WATERSPOUT ACTIVITY IS HIGHLY LIKELY TODAY
OVER THE COASTAL WATERS. SOME OF THESE MAY BE QUITE STRONG.
THUNDERSTORMS WILL ALSO OCCUR AND GRADIENT WINDS WILL CONTINUE TO BE
IN THE 20 TO 25 KNOT RANGE THROUGH SUNDAY MORNING. TRIED TO CUT UP
THE MARINE AREAS AS EFFICIENT AS POSSIBLE FOR TODAY AND TONIGHT.
BUT...THE SIMPLE FACT IS THAT IT COULD HAVE GOTTEN VERY MESSY.
DECIDED TO KEEP AN ADVISORY GOING AFTER 9AM FOR MOST COASTAL WATERS.
WINDS WILL LIGHTEN UP FOR A TIME TODAY OVER THE LAKES AND SOUNDS BUT
DUE TO THE RELATIVELY SHORT DURATION OF THIS OCCURRING...DECIDED TO
KEEP THE ADVISORY IN EFFECT THROUGH THE DAY AND NIGHT. THIS HOLDS
MORE FOR LAKE PONTCHARTRAIN AND MAUREPAS THAN OTHER AREAS.
REGARDLESS...WINDS WILL BE IN ADVISORY CRITERIA DURING A GOOD PART
OF THE TIME BEFORE AND DEFINITELY AFTER THE COLD FRONT MOVES THROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 38 62 35 / 100 20 0 0
BTR 71 41 64 38 / 100 10 0 0
ASD 73 42 63 35 / 100 20 0 0
MSY 72 46 62 45 / 100 20 0 0
GPT 73 43 64 36 / 100 50 0 0
PQL 74 44 64 35 / 100 50 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM.
SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 6 AM SUNDAY FOR THE
FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN AND
LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM SUNDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM THE PORT FOURCHON TO
LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL
WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 6 AM SUNDAY FOR THE
FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN AND
LAKE MAUREPAS.
SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM SUNDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM THE PORT FOURCHON TO
LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL
WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM.
&&
32Hazardous weather outlook, Mar 5, 11:15 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CST SAT MAR 5 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-061715-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1115 AM CST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT ACROSS THE ENTIRE AREA THROUGH 400PM
THIS AFTERNOON. THE MAIN RISK FROM SEVERE THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES
AND WATERSPOUTS WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL OF UP TO
3 INCHES WILL ALSO BE POSSIBLE...WHICH MAY PRODUCE LOCALIZED
FLOODING IN POORLY DRAINED AREA. THE SEVERE WEATHER THREAT WILL
DIMINISH AFTER 6 PM THIS EVENING.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR MINOR FLOODING AT SEVERAL
LOCATIONS ON THE FOLLOWING RIVERS...TCEFHUNCTE...BOGUE
FALAYA...AND TANGIPAHOA. RESIDENTS SHOULD CONTINUE TO MONITOR
RIVER LEVELS AND LATEST RIVER FLOOD FORECASTS AND WARNINGS.
SMALL CRAFT ADVISORIES ARE POSTED FOR ALL OF THE COASTAL
WATERS...SOUNDS...AND TIDAL LAKES THROUGH TONIGHT. STRONG
SOUTHEAST WINDS OF 20 TO 25 KNOTS AND VERY ROUGH SEAS OF UP TO 10
FEET WILL CONTINUE THROUGH THIS EVENING. WINDS WILL SHIFT TO THE
NORTHWEST AT 20 TO 25 KNOTS TONIGHT AS A COLD FRONT PUSHES TO THE
EAST. IN ADDITION TO THE ROUGH SEAS...HIGHER THAN NORMAL TIDES CAN
BE EXPECTED THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT ADVISORIES WILL CONTINUE OVER THE COASTAL WATERS
BEYOND 20 NM THROUGH MIDDAY SUNDAY DUE TO CONTINUED STRONG
NORTHWEST WINDS OF 20 TO 25 KNOTS.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO
WEDNESDAY...AS ANOTHER STRONG AREA OF LOW PRESSURE AND TRAILING
COLD FRONT IMPACT THE LOWER MISSISSIPPI VALLEY. A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.
SMALL CRAFT ADVISORY CONDITIONS WILL ALSO BE POSSIBLE AS THIS LOW
PRESSURE SYSTEM IMPACTS THE REGION WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON. PLEASE
FORWARD ANY REPORTS OF DAMAGING WIND GUSTS...LARGE HAIL AND
TORNADOES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Mar 5, 7:58 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 AM CST SAT MAR 5 2011
LAZ050-051815-
LIVINGSTON-
INCLUDING THE CITIES OF...DENHAM SPRINGS...WALKER
758 AM CST SAT MAR 5 2011
...TICKFAW RIVER NEAR KILLIAN APPROACHING FLOOD STAGE...
THE TICKFAW RIVER NEAR KILLIAN IS APPROACHING FLOOD STAGE THIS
MORNING. ACCORDING TO THE RIVER GAGE AT SPRINGFIELD...THE CURRENT
STAGE IS 3.78 FEET. THE FLOOD STAGE IS 4.0 FEET.
AT 4.0 FEET...WATER WILL COVER LOW PLACES ALONG LOUISIANA HIGHWAY 22
AND RISE ON THE CAMP GROUNDS ALONG THE EAST BANK.
ADDITIONAL RAINFALL IS EXPECTED TODAY IN ASSOCIATION WITH AN
APPROACHING FRONT. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE TODAY WITH ISOLATED HIGHER AMOUNTS WHICH COULD CAUSE THE
RIVER TO RISE FURTHER.
STAY TUNED FOR FURTHER UPDATES AND DETAILS FROM THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL.
98/SO
Special weather statement, Mar 5, 10:14 AM CST, 1 hour 50 minutes before
LAZ034>038-046>050-056-MSZ068-069-051815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 AM CST SAT MAR 5 2011
...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING TOWARDS THE
EAST-CENTRAL LOUISIANA PARISHES...
AT 1008 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF ST. FRANCISVILLE
TO NEAR WHITE LAKE...MOVING EAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WAKEFIELD BY 1020 AM...
SPILLMAN BY 1025 AM...
ST. FRANCISVILLE...NEW ROADS AND LIVONIA BY 1030 AM...
MARINGOUIN BY 1040 AM...
NORWOOD BY 1050 AM...
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING AND BRIEF
HEAVY RAINFALL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED. A STRONGER DEVELOPING SQUALL LINE WAS MOVING
THROUGH THE LAFAYETTE AREA. STRONG TO SEVERE STORMS WITH ROTATION
WERE ALSO DETECTED ALONG AND OFF THE SOUTHWEST LOUISIANA COAST.
THESE MAY MOVE ONSHORE NEAR OR EAST OF THE ATCHAFALAYA BAY AREA
LATER THIS MORNING AND EARLY AFTERNOON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM SATURDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Mar 5, 10:16 AM CST, 1 hour 48 minutes before
LAZ034>038-046>050-056-MSZ068-069-051815-
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 AM CST SAT MAR 5 2011
...LINE OF STRONG THUNDERSTORMS MOVING EAST TOWARDS THE EAST-CENTRAL
LOUISIANA PARISHES...
AT 1008 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF ST. FRANCISVILLE
TO NEAR WHITE LAKE...MOVING EAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WAKEFIELD BY 1020 AM...
SPILLMAN BY 1025 AM...
ST. FRANCISVILLE...NEW ROADS AND LIVONIA BY 1030 AM...
MARINGOUIN BY 1040 AM...
NORWOOD BY 1050 AM...
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING AND BRIEF
HEAVY RAINFALL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED. A STRONGER DEVELOPING SQUALL LINE WAS MOVING
THROUGH THE LAFAYETTE AREA. STRONG TO SEVERE STORMS WITH ROTATION
WERE ALSO DETECTED ALONG AND OFF THE SOUTHWEST LOUISIANA COAST.
THESE MAY MOVE ONSHORE NEAR OR EAST OF THE ATCHAFALAYA BAY AREA
LATER THIS MORNING AND EARLY AFTERNOON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM SATURDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Mar 5, 11:27 AM CST, 37 minutes before
LAZ034-046>049-056-051830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1127 AM CST SAT MAR 5 2011
...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST BATON ROUGE PARISH...ASSUMPTION
PARISH...WEST BATON ROUGE PARISH...ASCENSION PARISH...
AT 1122 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12
MILES SOUTH OF NEW ROADS TO 15 MILES NORTHWEST OF PLAQUEMINE TO 14
MILES NORTHEAST OF JEANERETTE...MOVING EAST AT 20 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ERWINVILLE BY 1140 AM...
BAYOU SORREL BY 1155 AM...
ADDIS BY NOON...
BRUSLY BY 1205 PM...
PLAQUEMINE BY 1210 PM...
PORT ALLEN BY 1215 PM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED. SOME INTENSIFICATION OF THIS LINE MAY OCCUR SHORTLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM SATURDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Mar 5, 11:33 AM CST, 31 minutes before
LAZ036>038-MSZ069-070-051830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 AM CST SAT MAR 5 2011
...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING EAST FELICIANA
PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY...AMITE
COUNTY...
AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF LIBERTY TO 6 MILES NORTHEAST OF CLINTON...MOVING EAST AT 20
MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
FELPS BY 1140 AM...
LIBERTY BY 1145 AM...
SMITHDALE BY NOON...
DARLINGTON BY 1205 PM...
EASLEYVILLE AND GILLSBERG BY 1220 PM...
SUMMIT...MCCOMB...MCCOMB AIRPORT AND 6 MILES WEST OF MAGNOLIA BY
1230 PM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM SATURDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Mar 5, 11:58 AM CST, 6 minutes before
LAZ056>060-065>067-051900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 AM CST SAT MAR 5 2011
...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST. JOHN
THE BAPTIST PARISH...ST. CHARLES PARISH...ASSUMPTION PARISH...ST.
JAMES PARISH...LAFOURCHE PARISH...TERREBONNE PARISH...
AT 1154 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 25 MILES WEST OF NAPOLEONVILLE TO
45 MILES SOUTHWEST OF HOUMA...MOVING NORTHEAST AT 50 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
PIERRE PART BY 1210 PM...
NAPOLEONVILLE AND LABADIEVILLE BY 1220 PM...
PAINCOURTVILLE AND THIBODAUX BY 1225 PM...
SCHRIEVER BY 1230 PM...
GRAY BY 1235 PM...
DULAC...CONVENT AND BAYOU CANE BY 1240 PM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM SATURDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Event by event
12 thunderstorm wind, 3 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Iberville
- When
- March 5, 12:04 PM CST
- Where
- Iberville County, 1.23 mi E of Reveille
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.273, -91.180
The Iberville Parish Emergency Manager reported roof damage to one residence on Highway 405 just east of Plaquemine.
Thunderstorm Wind, Ascension
- When
- March 5, 12:13 PM CST
- Where
- Ascension County, 3 mi E of Gonzales
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.230, -90.870
A report was received from a resident that their trampoline was picked up above the roofline of their home and tossed into another yard. Tree limbs were also reported down.
Thunderstorm Wind, Ascension
- When
- March 5, 12:13 PM CST
- Where
- Ascension County, 3 mi W of Sorrento
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.178, -90.920
The Ascension Parish Emergency Manager reported a tree blown down onto a vehicle near the intersection of Highway 44 and Highway 941. Time of the event was estimated by radar.
Thunderstorm Wind, Ascension
- When
- March 5, 12:15 PM CST
- Where
- Ascension County, Gonzales
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.230, -90.920
The Ascension Parish Emergency Manager reported several trees down in the Gonzales area.
Thunderstorm Wind, East Baton Rouge
- When
- March 5, 12:20 PM CST
- Where
- East Baton Rouge County, 6 mi S of Baton Rouge
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 30.383, -91.170
A 59 mph wind gust was measured by the LSU Ag Station at Ben Hur.
Tornado, East Baton Rouge
- When
- March 5, 12:20 PM CST
- Where
- East Baton Rouge County, 3.7 mi E of Zachary
- Rating
- EF1
- Path length
- 0.3 mi
- Path width
- 40 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.650, -91.088
A weak tornado touched down removing a portion of a house roof along with the back wall of the house. An outbuilding and shed were heavily damaged, and tin and insulation were wrapped in trees. A large tree was knocked over along with several large tree limbs snapped.
Thunderstorm Wind, Livingston
- When
- March 5, 12:23 PM CST
- Where
- Livingston County, 2.44 mi WNW of Port Vincent
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.342, -90.888
A downed tree was blocking Highway 42 near Port Vincent. A photograph of the damage was forwarded to the National Weather Service by broadcast media. Possible tornado.
Tornado, Livingston
- When
- March 5, 12:27 PM CST
- Where
- Livingston County, 6 mi S of Satsuma
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.413, -90.800
A weak tornado touched down removing a large portion of roof and exterior wall from pre-fab type house. Large trees limbs were snapped and sheet metal wrapped in trees.
Thunderstorm Wind, Ascension
- When
- March 5, 12:30 PM CST
- Where
- Ascension County, Galvez
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.300, -90.900
The Ascension Parish Emergency Manager reported several trees were blown down in the Galvez area. Event time was estimated by radar.
Thunderstorm Wind, Terrebonne
- When
- March 5, 12:31 PM CST
- Where
- Terrebonne County, Schriever
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.750, -90.820
Power lines were reported down in Schriever from a possible tornado.
Tornado, Terrebonne
- When
- March 5, 12:32 PM CST
- Where
- Terrebonne County, 2 mi N of Schriever
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.779, -90.820
A National Weather Service Storm Survey confirmed a weak EF1 tornado. The track was approximately one half mile long and 30 yards wide. Several homes had roof damage and windows blown in. One mobile home was heavily damaged. Large tree limbs were snappped and a service van was flipped over and rolled 20 feet.
Heavy Rain, Jefferson
- When
- March 5, 1:00 PM CST to 1:45 PM CST
- Where
- Jefferson County, (Msy)moisant Fld New
- Reported by
- ASOS
- Coordinates
- 30.000, -90.250
New Orleans International Airport reported 2.21 inches of rain between 1300CST and 1345CST.
Thunderstorm Wind, Terrebonne
- When
- March 5, 1:00 PM CST
- Where
- Terrebonne County, Montegut
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 29.470, -90.570
The local newspaper in Houma reported a service trailer was blown over in Montegut.
Thunderstorm Wind, Jefferson
- When
- March 5, 1:29 PM CST
- Where
- Jefferson County, 0.68 mi ESE of Westwego to 0.83 mi W of Marrero
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 29.897, -90.119
The Jefferson Parish Emergency Manager reported damage between 4th Street and Highway 90 on Garden Road. A wooden structure was damaged, telephone and power poles were reported down. A trampoline was thrown 200 feet. Damage was also reported at the corner of Ames Boulevard and 4th Street. Power lines were downed, roof damage occurred to one business with debris strewn across the area with standing water in the streets. A funnel cloud and possible tornado were spotted in the area at the time.
Thunderstorm Wind, Jefferson
- When
- March 5, 1:30 PM CST
- Where
- Jefferson County, Lafitte
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.680, -90.100
Roof damage was reported to trailers in the Lafitte area by emergency management and fire department personnel. Possible tornado. Time of the event was estimated by radar.
Thunderstorm Wind, Jefferson
- When
- March 5, 1:30 PM CST
- Where
- Jefferson County, Terrytown
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 29.880, -90.070
Public reports were received of small tree limbs down, as well as minor street flooding in the Terrytown area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Louisiana, March 5, 20111 death · 14 injured · $15 million · EF2 · 5 events
- Avalanche in Washington, March 5, 20111 death · 1 event
- Flooding in Ohio, March 5 to 8, 2011$45,000 · 8 events
- Flooding in Indiana, March 5 to 6, 2011$15,000 · 3 events
- Winter Storm and High Wind in Utah, March 5 to 8, 201155 kt wind · 10 events
- Winter Weather in Illinois, March 5, 20111 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 5, 20114 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 201150 kt wind · 4 events
- Flooding in Pennsylvania, March 5 to 6, 2011$6,000 · 2 events
- Flash Flood and Damaging Wind in Alabama, March 5, 2011$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279347, 279331, 279349, 279348, 279332, 295100, 279335, 295102, 279351, 279338, 279352, 279343, 279350, 279340, 279341, 279342.